Book health & wellness appointments instantly

Vitamin D

The chief role of vitamin D is to facilitate calcium absorption and build bone density.

Can too much Vitamin D cause diarrhea?

Adrienne Raimo (Columbus, OH) on Sep 22, 2011
Though experts don't all agree on how much vitamin D is too much, one of the side effects from reaching your upper level of vitamin D can be diarrhea. Additionally, you may experience: excessive thirst, poor appetite, nausea, a metallic taste in mouth, weight loss, bone pain, tiredness, constipation, sore eyes, and even muscle spasms.
Lauren Antonucci (New York, NY) on Sep 14, 2011
You cannot get too much vitamin D from sunlight, and it would be quite difficult to get too much from food. Side effects from too much vitamin D are almost always caused by prescription vitamin D. If you take a vitamin D supplement, make sure that you are following the prescribed dosage recommended by your doctor. If you are taking any medications or supplements concurrently, it is important to note if those meds are known to produce side effects or negative interactions with vitamin D. Excess vitamin D can cause abnormally high levels of calcium in the blood which could eventually lead to severe damage to the bones, soft tissues, and kidneys in the long run. Yes, diarrhea may be a potential side effect of too much vitamin D, along with constipation, loss of appetite, dehydration, fatigue, irritability, muscle weakness, and/or vomiting. If you think you are taking too much, you should consult your doctor about stopping your vitamin D supplement altogether or taking a smaller dosage and seeing if your symptoms subside. You may also want to request lab tests to confirm your blood vitamin D level. If you are experiencing diarrhea, besure you check other lifestyle habits including foods eaten and any other supplements, medicines, or drugs that you take with your vitamin D.